Texas, 2008Damaging Winds in Texas, July 27, 2008
July 27, 2008 · NWS LUB · 3 events in 2 counties and zones
Isolated thunderstorms developed over the extreme southeastern Texas Panhandle and the Rolling Plains of West Texas during the late afternoon and evening hours of the 27th. These storms initiated after daytime high temperatures soared into the 100 to 105 degree range.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed over the extreme southeastern Texas Panhandle and the Rolling Plains of West Texas during the late afternoon and evening hours of the 27th. These storms initiated after daytime high temperatures soared into the 100 to 105 degree range. The hot temperatures contributed to a deeply mixed boundary layer, and this created conditions for storms capable of producing localized damaging wind gusts. Thunderstorm downbursts resulted in damaged utility poles in Motley County. The Texas Tech University West Texas Mesonet station recorded a peak wind gust of 73 mph near Turkey.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 27, 2:16 PM CST, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 27, 2:16 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
316 PM CDT SUN JUL 27 2008
.SHORT TERM...
SATELLITE PICTURES HAD MID LEVEL CIRCULATION...ASSOCIATED WITH
REMNANTS OF DOLLY NEAR ALAMOGORDO IN NEW MEXICO. MODELS HAVE COME
INTO BETTER AGREEMENT ON MOVING THIS CIRCULATION NORTHEAST ALONG
PERIPHERY OF MID/UPPER LEVEL HIGH TO THE TEXAS/OKLAHOMA PANHANDLE
BY EARLY MONDAY MORNING AND INTO SOUTHERN KANSAS BY LATE
AFTERNOON. THIS IN LINE WITH PREVIOUS THINKING AND HAVE THUS
CONTINUED CHANCE OF PRECIPITATION OVER NORTHWEST ZONES...TAPERING
OFF TO THE SOUTHEAST FOR TONIGHT AND THEN ACROSS MOST OF THE AREA
MONDAY...WITH BEST CHANCES TO THE NORTH. WITH MODELS SHOWING
PRECIPITABLE WATER VALUES INCREASING TO GREATER THAN 1.5 INCHES
OVER MOST OF THE FORECAST AREA...LOCALIZED FLOODING OF LOW LYING
AREAS MAY BE POSSIBLE. ANOTHER MILD NIGHT EXPECTED TONIGHT WITH
LOWS SIMILAR TO THIS MORNING. WITH CLOUD COVER AND POSSIBLE
PRECIPITATION HIGHS MONDAY TO BE SLIGHTLY COOLER...ESPECIALLY ON
THE CAPROCK.
&&
.LONG TERM...
CHANCES FOR PRECIP WILL LINGER THROUGH TUESDAY BUT EXPECT BULK OF
RAINFALL TO OCCUR MONDAY NIGHT AND THEN TAPER OFF THROUGH TUESDAY
NIGHT AS THE CIRCULATION LEFT OVER FROM DOLLY MOVES TO THE
NORTHEAST OF THE AREA. ALSO LEFT POPS IN ACROSS THE NORTHERN HALF
OF THE FORECAST AREA TUESDAY NIGHT AS MODELS SHOW A BRIEF PERIOD
OF NORTHWESTERLY FLOW COULD DEVELOP BUT THIS IS A SLIM CHANCE AT
BEST.
HIGH PRESSURE BUILDS OVER THE REGION FOR WEDNESDAY THROUGH THE END
OF THE FORECAST WHICH WILL MEAN A RETURN TO HOT TEMPERATURES WITH
NO CHANCE FOR PRECIPITATION. DID BUMP UP TEMPS ONE TO TWO DEGREES
IN THE EXTENDED AS A RESULT.
JORDAN
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 65 88 67 96 66 / 40 30 20 20 20
TULIA 69 90 69 96 71 / 30 30 30 20 20
PLAINVIEW 69 90 70 96 71 / 20 30 30 20 20
LEVELLAND 68 94 71 96 72 / 20 20 20 20 10
LUBBOCK 72 93 72 96 73 / 20 30 20 20 10
DENVER CITY 69 93 70 96 73 / 20 20 20 10 10
BROWNFIELD 69 95 71 96 74 / 20 20 20 10 10
CHILDRESS 75 95 74 98 76 / 20 30 30 20 20
SPUR 69 95 75 98 76 / 20 20 20 20 10
ASPERMONT 73 99 77 101 76 / 0 20 20 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
08/14
Hazardous weather outlook, Jul 27, 4:24 AM CST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
524 AM CDT SUN JUL 27 2008
TXZ021>044-281030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
524 AM CDT SUN JUL 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
FLOODING
SHOWER AND THUNDERSTORM CHANCES WILL INCREASE NEAR THE TEXAS AND NEW
MEXICO STATE LINE THIS AFTERNOON...AND SPREAD EASTWARD OVER THE
SOUTHWEST TEXAS PANHANDLE AND NORTHWEST SOUTH PLAINS TONIGHT.
ALTHOUGH STORMS ARE NOT EXPECTED TO BE SEVERE...INCREASING MOISTURE
LEVELS...PARTIALLY FROM THE REMNANTS OF ONCE HURRICANE DOLLY...WILL
SUPPORT EFFICIENT RAIN PRODUCERS. THE HEAVIER RAIN RATES WITH ANY
THUNDERSTORMS COULD RESULT IN SOME LOCALIZED FLOODING OF URBAN AND
POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW AND SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 27, 4:38 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
538 PM CDT SUN JUL 27 2008
TXZ029-272315-
HALE TX-
538 PM CDT SUN JUL 27 2008
...STRONG THUNDERSTORM ACROSS HALE COUNTY...
AT 535 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF HALE CENTER. LOCALIZED
WIND GUSTS UP TO 50 MPH MAY OCCUR AS THIS STORM MOVES NORTHEAST AT
20 MPH. LOCALIZED PERIODS OF VERY HEAVY RAIN ALSO WILL BE POSSIBLE
NEAR THIS STORM.
MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY
AWAY FROM WINDOWS.
Special weather statement, Jul 27, 4:59 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
559 PM CDT SUN JUL 27 2008
TXZ025-272330-
HALL TX-
559 PM CDT SUN JUL 27 2008
...STRONG THUNDERSTORM ACROSS HALL COUNTY...
AT 556 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHEAST OF MEMPHIS...MOVING NORTH AT 20
MPH. THIS STORM WILL BE CAPABLE OF PRODUCING LOCALIZED AND BRIEF
WIND GUSTS UP TO 55 MPH IN THE MEMPHIS VICINITY...IN ADDITION TO A
PERIOD OF LOCALLY HEAVY RAINFALL.
BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
Thunderstorm Wind, Hall
- When
- July 27, 5:05 PM CST
- Where
- Hall County, 2 mi WSW of Turkey
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.389, -100.912
An apparent microburst occurred southwest of Turkey shortly after 17:00 CST. The Texas Tech University West Texas Mesonet site just west-southwest of town measured a peak gust of 73 mph at 17:05 CST. The Turkey Fire Department reported gusts between 40 and 50 mph in town. No significant damage was reported, but a damage survey conducted by meteorologists from the Texas Tech University West Texas Mesonet found a large tree branch which was blown down by the winds.
Thunderstorm Wind, Motley
- When
- July 27, 6:30 PM CST
- Where
- Motley County, 10 mi E of Matador
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Utility Company
- Coordinates
- 34.020, -100.645
Severe thunderstorm winds blew down several utility poles along U.S. Highway 62/70 east of Matador. Power outages resulted with an unknown number of rural customers affected.
Thunderstorm Wind, Motley
- When
- July 27, 9:10 PM CST
- Where
- Motley County, 3 mi N of Roaring Spgs
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.943, -100.850
The Texas Tech University West Texas Mesonet measured a 61 mph downburst wind gust as an otherwise weak convective shower impacted southern Motley County. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, July 27 to 28, 2008$3.5 million · EF1 · 159 events
- Hail and Damaging Winds in New Jersey, July 27, 20081 death · 4 injured · $136,000 · 1.75 in hail · 27 events
- Hail and Damaging Winds in Massachusetts, July 27, 20082 injured · $193,000 · 1 in hail · 29 events
- Hail and Damaging Winds in New York, July 27, 20085 injured · $107,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Pennsylvania, July 27, 20082 injured · $150,000 · 52 kt wind · 18 events
- Hail and Damaging Winds in New York, July 27, 2008$450,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Maryland, July 27, 20081 injured · $155,000 · 1 in hail · 22 events
- Flash Flood and Damaging Winds in Iowa, July 27, 2008$211,000 · 65 kt wind · 20 events
- Lightning Strike in South Carolina, July 27, 2008$500,000 · 1 event
- Hail and Damaging Winds in Virginia, July 27, 20083 injured · $44,000 · 1 in hail · 19 events
- Flash Flood and Damaging Winds in Mississippi, July 27, 2008$141,000 · 68 kt wind · 18 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 27, 20083 injured · $50,000 · 57 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111805, 111806, 111807.